Can Maintenance Trastuzumab be taken during Radiotherapy?

My wife is going under chemotherapy after mastectomy of her left breast (On 26/12/2015). Cancer was T2N2G2, ER/PR negative & HER2 positive. 3 weekly ECx4 & weekly Taxol + Trastuzumab has been completed. Now doctor advice for 25 days Radiotherapy & 3 weekly maintenance Trastuzumab for next 9 months.

Due to some personal problem, I want to take Radiotherapy in a Government hospital near my native place. Doctors of this govt. hospital has given me advice that one cycle of maintenance Trastuzumab should be postponed & taken only after when Radiotherapy completes.They stated its reason that both treatments are cardio-toxin & should not be clubbed during RT because RT will be given to left side chest & some radiation may be taken by heart also. Please advice in this matter.

They proposes this RT by Linear Accelerator but I have little knowledge about this process & anxious about its side effects.

Also Please let me know about consequences of delaying RT by one week and delaying maintenance Trastudumab by one cycle. Whether it will be safe?

Although, I will discuss it with my Medical Oncologist also but I want that you please guide me in this matter.


S S Mishra

4 Replies

  • As per results from the NCCTG Phase III Trial N9831 of over 2000 patients, there is no difference in efficacy or toxicity whether you give Radiotherapy together with Herceptin or not. The cardiotoxicity was 2.7% whether you have Hercpetin with Radiotherapy or not.


    In my practice we do not give any break and Herceptin continues on a 3 weekly basis and Radiotherapy continues as its 5 week course.

    On one day.. patients do have to rush for both their half an hour infusion of Herceptin as well as for their Radiotherapy.... this is not a concern for 99% of patients in my practice.

    Effect of delaying RT

    Radiotherapy is normally recommended to start within 3-4 weeks from the completion of chemotherapy. For someone who is node positive, we would prefer to start early around 3 weeks time , whilst someone who is node negative, i m happy to give 4 weeks break to recover from chemo and then start Radiotherapy. It is not possible for me to quantify the absolute risk or detriment / harm of delaying RT. But you may try and find your answer through this resources

    Effect of delaying Herceptin

    If the Herceptin dose is missed by >7 days (a week), patients need to have a re-loading dose of Herceptin @ 8 mg /kg body weight....

    Otherwise Maintenance dose of Herceptin = 6 mg / Kg body weight.

    If your wife is 60 Kg...her normal maintenance dose should be 360 mg. If she misses her Herceptin date by more than 7 days... she would need 60 x 8 = 480 mg.


    With Best wishes

    Dr Rohit Malde MD, DNB, FRCR(UK)

    Consultant Radiation Oncologist

    Nanavati Superspeciality Hospital


  • Sir, Thank u very much. Really, I have got answer of my question, now I know that both therapies can go simultaneously. My medical Oncologist has same opinion. I do not want to delay any treatment, RT will start within 3 week of last Chemotherapy & Maintenance Trastuzumab cycle will continue as per protocol.

    Thanx Sir,once again.


    Shashi Shekhar Mishra

  • Hello Dr Rohit

    My mother is going through herceptin therapy (Trastuzumab) after mastectomy of her left breast (On 24/12/2015). Her chemotherapy was started in january but after which she fell severely ill due to an infection in her chemoport and her further chemo cycles were cancelled. She started with her radio therapy in march which was successfully completed. Her herceptin has started since june and 2 cycles are complete.

    I am just worried about her incomplete chemotherapy and delay in radiotherapy.

    Please guide.

  • What has happened in past. Has gone. Your mother finished Radiotherapy as well... currently your oncologist has offered herceptin which is good.

    Chemo is a tough treatment and is associated with 1% mortality and 8% patients do not complete it. Its all about Benefit Vs Risk...

    And in your scenari, the risks of chemo are too high and u ve seen it...u r mom.was severely ill. Perhaps I would have abandoned chemo as well in this no harm to patient first ...then treat and think about future.

    Your oncologist may request an early scan around Diwali time or later in the ensure all z well.

    There are no choices here I m have to let go the chemo benefit as it's in your mom's best interest not to go thru the hell.phase of chemo again..which could again make her severely ill.

You may also like...